Get the content you want anytime you want.
REGISTER NOW | SIGN IN
ARTICLE

Are INSTI-Based ART Regimens Associated With Increased Risk of Diabetes?

OCT 04, 2019 | ALEXANDRA WARD
Now that reaching viral suppression and undetectable status is achievable for many people living with HIV, investigators are diving further into the side effects of antiretroviral therapy (ART).

A focus of recent research has been metabolic changes associated with integrase strand transfer inhibitor (INSTI)-based ART, but most studies fail to consider other serious clinical outcomes linked to said weight gain.

In findings presented at IDWeek 2019, investigators evaluated the impact of initial ART regimen class/drug on incident diabetes mellitus (DM) in a large North American HIV cohort. Peter F. Rebeiro, PhD, MHS, assistant professor at Vanderbilt University School of Medicine, and presenting author on the study, discussed the findings with Contagion® (see video).


Between January 2007 and December 2016, the research team tracked participants in the North American AIDS Cohort Collaboration on Research and Design (NA-ACCORD) who were treatment-naïve, ≥18 years, and initiating INSTI-, protease inhibitor (PI)-, or non-nucleoside reverse transcriptase inhibitor (NNRTI)-based ART. Participants were monitored until date of incident DM (HgA1c >6.5%, diabetes-specific medication, DM diagnosis along with diabetes-related medication, or random glucose measure ≥200 mg/dL), virologic failure, regimen core switch, cohort close (through 12/2016), death date, or loss to follow-up (≥12 months with no contact before cohort close).

Investigators adjusted for age, sex, race, HIV transmission risk, year of ART initiation, baseline weight, CD4+ cell count, and HIV-1 RNA and developed adjusted hazard ratios (HR) and 95% confidence intervals (CI) for incident DM by ART class and INSTI drug.

A total of 21,516 eligible ART initiators were observed. Nearly half (10,553, 49%) of them were started on NNRTIs, while 6677 (31%) began with PIs, and 4286 (20%) with INSTIs. Median follow-up was 3.0, 2.4, and 1.6 years, respectively.

Among participants who were started on INSTIs, 21% started dolutegravir (DTG), 28% raltegravir (RAL), and 51% elvitegravir (EVG). Three percent (669) developed DM, investigators determined. Patient baseline body mass index and HIV-1 RNA remained relatively stable, but all other characteristics differed.

The risk of incident DM was more substantial with INSTIs vs. NNRTIs (HR=1.22; CI: 0.95-1.57), and a similar rate was noted with PI- vs. NNRTI-initiators (HR=1.25; CI: 1.05-1.49). For patients initiating INSTIs, RAL- vs. NNRTIs was associated with a 50% increased risk of DM (HR=1.50, CI: 1.11-2.03).

“Initiating ART with INSTI- or PI- vs. NNRTI-based regimens may confer increased risk of incident DM, though risk is heterogeneous among INSTIs,” investigators concluded. “Further research is needed to determine if this elevated risk can be attributed to weight gain.”

The study, The Effect of Initiating Integrase Inhibitor-based vs. Non-Nucleoside Reverse Transcriptase Inhibitor-based Antiretroviral Therapy on Progression to Diabetes among North American Persons in HIV Care, was presented as a late breaking oral abstract on Friday, October 4, 2019, at IDWeek in Washington, DC.
To stay informed on the latest in infectious disease news and developments, please sign up for our weekly newsletter.


FEATURED
Is there a cure? How long until we find it? And will it work for the majority of people living with HIV?